Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 157, NWS Morristown, TN

July 9, 2001Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 9, 2001, 2:12 PM EDT for Polk County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 2:12 PM EDT (18:12 UTC)
Expired
Jul 9, 2001, 3:00 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 2:30 PM EDTThunderstorm WindBenton, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 091813
SVRMRX

TNC139-091900-
/NEW.KMRX.SV.W.0257.091812-091900/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 PM EDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 300 PM EDT

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF RELIANCE...OR 9 MILES
  NORTHEAST OF BENTON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCHVILLE AROUND 230 PM EDT
  TURTLETOWN AROUND 250 PM EDT

AT 200 PM EDT LOCAL LAW ENFORCEMENT REPORTED SEVERAL TREES DOWN 
ACROSS MCMINN COUNTY.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3531 8453 3526 8467 3502 8451 3509 8431

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:35 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 9, 10:35 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 AM EDT MON JUL 9 2001

CURRENT RADARS INDICATE SCATTERED SHOWERS WITH SOME EMBEDDED THUNDER
OCCURRING ACROSS NORTHEAST TN AND SOUTHWEST VA...WHICH SHOULD HELP
TO KEEP THE LOCAL ATMOSPHERE OVER THIS AREA MORE STABLE THIS
AFTERNOON. A VERY MOIST AND UNSTABLE AIRMASS CONTINUES TO THE WEST
AND SOUTH OF A HARROGATE TO KNOXVILLE TO SMOKY MT LINE. ANOTHER
MESOSCALE CONVECTIVE COMPLEX IS OCCURRING OVER THE WESTERN OHIO
VALLEY...AND SHOULD MOVE SOUTHEAST TOWARD THE KNOXVILLE AND
CHATTANOOGA AREAS THIS AFTERNOON WHERE THE BEST INSTABILITY LIES.
MORNING BNA SOUNDING ALREADY INDICATES A VERY MOIST AND UNSTABLE
AIRMASS ACROSS MIDDLE TN WITH CAPE'S AROUND 4300 J/KG...LI'S AROUND
-8...AND PW'S NEAR 1.7 INCHES. ALSO...A DECENT DRY LAYER IS EVIDENT
BETWEEN 800 AND 500 MB. THIS SOUNDING INDICATES THAT THERE WILL AGAIN
BE A POSSIBILITY OF STRONG DAMAGING WINDS AND HEAV!Y RAINS THIS
AFTERNOON...MAINLY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.
WILL UPDATE THIS MORNING TO REFLECT THIS THINKING IN THE ZONES...AND
TO TWEAK TEMPS A BIT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

In the hours before

Local storm report, Jul 9, 10:37 AM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1037 AM EDT MON JUL 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    PENNINGTON GAP            VA   WIND DAMAGE
07/09/01   LEE                            SEVERAL TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

1245 AM    RUTLEDGE                  TN   WIND DAMAGE
07/09/01   GRAINGER                       SEVERAL TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY
                                          HIGHWAY DEPARTMENT.

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:01 PM EDTSevere Thunderstorm WarningMRXBlount44 min
Jul 8, 11:53 PM EDTSevere Thunderstorm WarningMRXClaiborne52 min
Jul 8, 11:53 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott52 min
Jul 9, 12:31 AM EDTSevere Thunderstorm WarningMRXGrainger, Union44 min
Jul 9, 1:27 PM EDTSevere Thunderstorm WarningMRXMcMinn48 min
Jul 9, 1:52 PM EDTSevere Thunderstorm WarningMRXBradley38 min
Jul 9, 3:33 PM EDTSevere Thunderstorm WarningMRXMonroe42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.